Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 14, NWS Newport/Morehead City, NC

May 9, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 9, 2025, 8:05 PM EDT for Dare County, North Carolina. It took effect at May 10, 2025, 4:15 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 9, 2025, 8:05 PM EDT (00:05 UTC)
In effect from
May 10, 2025, 4:15 AM EDT
Expired
May 10, 2025, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

644 
WHUS42 KMHX 100005
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
805 PM EDT Fri May 9 2025

NCZ203-205-101215-
/O.EXP.KMHX.BH.S.0013.000000T0000Z-250510T0000Z/
/O.NEW.KMHX.BH.S.0014.250510T1200Z-250511T0000Z/
Northern Outer Banks-Hatteras Island-
805 PM EDT Fri May 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM Saturday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
721 
WHUS42 KMHX 100815
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
415 AM EDT Sat May 10 2025

NCZ203-205-102015-
/O.EXT.KMHX.BH.S.0014.250510T0815Z-250511T0000Z/
Northern Outer Banks-Hatteras Island-
415 AM EDT Sat May 10 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 9, 7:42 PM EDT, 23 minutes earlier.

Area forecast discussion, May 9, 7:42 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
742 PM EDT Fri May 9 2025

.SYNOPSIS...
A cold front will move through tonight. High pressure will build
in from the north early this weekend, with a warm front lifting
north on Sunday. Then a low pressure system expected to impact
the region early next week.

&&

.NEAR TERM /TONIGHT/...
As of 3 PM Fri...

*Key Message*: Scattered strong to severe thunderstorms remain
 possible this afternoon and evening with the main potential
 hazards being damaging wind gusts and large hail.

Scattered convection will continue this evening, with the best
coverage across NE NC. By early tonight activity will wane as
the front reaches the coast, and dry conditions are anticipated
overnight. Cooler and drier air will push in behind the front by
early tomorrow morning, with lows in the low to mid 50s likely
inland, and low 60s along the coast.

&&

.SHORT TERM /SATURDAY/...
As of 3 PM Fri...Cooler and drier high pressure will remain over
NC tomorrow, and push offshore late in the day as a southern
stream low pressure system approaches from the Deep South.
Rain-free and partly cloudy conditions are expected, but
mid/high level cloudiness will increase in the afternoon from SW
to NE as the next storm system approaches. We'll have more
seasonable temperatures with highs ranging from the upper 60s to
low 70s across NE NC and the OBX to the upper 70s south of US
70.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 PM Fri...The long term weather pattern across the
eastern CONUS will be characterized by weak upper ridging
extending over the Carolinas and Florida Peninsula, between the
departing upper low over New England and a second closed low
centered over the western Gulf. This ridging will continue to
remain in place through the weekend before the Gulf low slowly
lifts across the eastern CONUS through mid week and ridging
returns behind it.

At the surface, cold front crossing the region tonight will push
further offshore, stalling well to our south along the Gulf
coast and lingering there through the weekend with high pressure
wedging in from the north. A deepening wave of low pressure will
then develop along the stalled frontal boundary and lift across
the mid-Atlantic through mid-week.

Saturday night and Sunday...Dreary weather expected Sunday with
ongoing on-and-off showers while front remains stalled just to
our south. A few rumbles of thunder are possible along the
southern coast with modest instability near 250 J/kg, although
the instability gradient is sharp and its exact placement
remains a point of forecast uncertainty, and for that reason
kept thunder out of the grids for now. Highs this weekend below
average, in the low to mid 70s especially inland.

Monday through Wednesday...Surface low will be deepening and
slowly lifting northward across the southeast CONUS in tandem
with the cut-off low. Showers and a few thunderstorms are likely
Monday, especially west of NC 17 while the warm front gradually
lifts north. Heaviest rainfall still looks most likely Mon
overnight into Tuesday when deepest moisture will be in place
(with some guidance showing PWATs around 2", well above average
for mid-May). The current forecast calls for a widespread half
inch to inch of needed rainfall, although some guidance suggest
1-2" in a reasonable worst-case scenario.

Warm front lifts across the region on Wednesday, putting ENC
firmly in the warm sector. More typical summer-time
precipitation pattern returns at the point, with slightly drier
column but thunderstorms possible along developing sea breeze
boundaries.

Thursday...Typical summertime pattern remains through the end of
the week with daily chances of showers and storms with
temperatures trending back above average.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday Afternoon/...
As of 7:30 PM Friday...Predominantly VFR flight conditions are
expected through the period for all TAF sites. Decaying showers
and thunderstorms are moving across the area this evening with
the NOBX currently experiencing the heaviest showers. Isolated
showers moving across the coastal plain could introduce some
brief periods of sub-VFR conditions for the TAF sites,
especially PGV and ISO, but activity is expected to continue
decreasing over the next few hours. Tonight, scattered low
clouds around 3-4 kft will linger across the area and be
accompanied by a wind shift to the north. Tomorrow, nice flying
conditions will return with scattered high clouds and light
northerly winds.

LONG TERM /Saturday Night through Wednesday/...
As of 3 PM Friday...VFR conditions expected Sat night and Sun
as high pressure wedges into the Carolinas from the north,
although risk of showers lingers along the southern coast.
Overrunning moisture will keep skies mainly cloudy, especially
Sunday. More widespread showers and thunderstorms are likely on
Monday night into Tuesday bringing sub-VFR conditions.

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 3 PM Fri...Ahead of a cold front this afternoon and
evening winds will be primarily 10-20 kts out of the SW, with
seas 2-4 ft. Behind the front tonight winds will shift sharply
to the N at 15-20 kts with a couple hour period of 25 kt gusts
possible. Currently, this does not look to be strong enough or
widespread enough to warrant any SCA issuance. Seas could
briefly touch 6 ft over the outer waters, but will be mostly
3-5 ft overnight. Tomorrow winds will be N at 10-15 kts in the
morning and then veer to the NE/E in the afternoon at 5-15 kts,
while seas subside to 2-4 ft.

LONG TERM /Saturday Night through Wednesday/...
As of 3 PM Friday...Main periods of concern for marine
interests will be Monday through Tuesday as deepening low
pressure lifts a warm front across the waters, with SE winds of
15-25 kt, peaking Tues aft and seas building to 5-7 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...MS
AVIATION...OJC/MS
MARINE...SGK/MS
Hazardous weather outlook, May 9, 4:24 AM EDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
424 AM EDT Fri May 9 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-100830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
424 AM EDT Fri May 9 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

A cold front will move through tonight. Out ahead and along this
cold front scattered showers and thunderstorms are expected this
afternoon through early evening, with a few stronger storms capable
of small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-100830-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
424 AM EDT Fri May 9 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A cold front will move through tonight. Out ahead and along this
cold front scattered showers and thunderstorms are expected this
afternoon through early evening, with a few stronger storms capable
of small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.